ACERT Statement on Naloxone
Re: Statement on Naloxone
With frosh week around the corner and the opioid crisis many first response teams and communities at large have been considering the use of bystander naloxone. ACERT members are welcome to discuss the risks and benefits of implementing a naloxone advanced directive.
What happens in an opioid overdose?
When a person overdoses on opioid, a cascade of medical issues arises starting with decreased level of consciousness, followed by decreased depth and rate of breathing, ultimately leading to hypoxia. This hypoxia can lead to respiratory arrest. Cardiac arrest from opioid overdoses is usually secondary to respiratory arrest. Naloxone reverses opioid overdoses by competitively binding to the opioid receptor, which blocks binding. If administered in time, this restores the patient’s airway reflexes, respiratory drive, and level of consciousness1,2. Because of the time-sensitive importance of administering naloxone, the rise in opioid-related deaths have prompted wider distribution of naloxone for bystanders and first responders (such as firefighters and police officers) to administer. A significant side-effect of naloxone administration is that it can trigger immediate withdrawal symptoms in opioid addiction; including agitation, vomiting, tachycardia, and fatal arrhythmias2,3. Withdrawal symptoms can be mild and short lasting, but some patients may be agitated, confused and even combative after awakening from naloxone administration3. The goal of treatment is to restore respiratory drive and airway reflexes and prevent respiratory arrest.
While naloxone is delisted by Health Canada and freely available for members of the public to use with the required training, first response teams are organizations that are acting under acquired certifications: Canadian Red Cross, St John’s Ambulance, or otherwise. It is imperative that teams follow their established protocols and only perform skills and utilize medical technology they are certified in and can use competently. Hence, if teams are considering adding naloxone to their medical directives repertoire, they must have appropriate medical directives within their operating policies. In general, ACERT recommends that teams be proficient and confident in pulse oximetry reading, assisted ventilations with a bag-valve mask and supplemental oxygen, and working with security services in all cases involving opioid actual
or suspected overdoses. If teams are concerned or interested about the use of naloxone, ACERT suggests initiating discussions with your medical director, board of directors, team members, campus security services, and local emergency medical services to develop protocols that meets your campus’ needs.
- Chou R, Korthuis PT, McCarty D, Coffin PO, Griffin JC, Davis-O'Reilly C, et al. Management of Suspected Opioid Overdose With Naloxone in Out-of-Hospital Settings: A Systematic Review. Ann Intern Med. 2017;167:867–875. doi: 10.7326/M17-2224
- Lameijer H, Azizi N, Ligtenberg J, Ter Maaten JC. Ventricular Tachycardia After Naloxone Administration: a Drug Related Complication? Case Report and Literature Review. Drug Saf- Case Reports. 2014. 1(1):2 doi: 1007/s40800-014-0002-0
- Robinson A, Wermeling DP. Intranasal naloxone administration for treatment of opioid overdose. Am J Health Syst Pharm. 2014; 71(24):2129-2135; doi: 10.2146/ajhp130798